Alert archive / Kansas / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 56, NWS Dodge City, KS

May 16, 1995Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 16, 1995, 5:16 PM CDT for Kearny County, Kansas. It was in force for 44 min.

The area

The counties it named.

The facts

Issued
May 16, 1995, 5:16 PM CDT (22:16 UTC)
Expired
May 16, 1995, 6:00 PM CDT
In force
44 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Kearny County, KS

The radar

The Dodge City radar (KDDC), 122 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1995-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 490 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1995-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
490 J/kg
Mixed-layer CIN
-471 J/kg
Mixed-layer LCL
1757 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 162219 COR
SVRDDC
KSC093-162300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
516 PM CDT TUE MAY 16 1995

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  600 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWEST KANSAS

   ...SOUTHERN KEARNY COUNTY

AT 514 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WAS
LOCATED 9 MILES SOUTH OF LAKIN AND MOVING NORTHEAST AT 30 MPH. THIS
STORM WILL BE NEAR LAKIN AT 530 PM CDT AND NEAR DEERFIELD BY 540 PM
CDT. IF YOU IN THE PATH OF THIS STORM...TAKE SHELTER NOW.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY... SO
DON'T DRIVE ONTO WATER-COVERED ROADS.

BELL


...COR TO SPELLING OF TOWN NAME...

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:30 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, May 16, 3:30 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
329 PM CDT TUE MAY 16 1995

PROBLEM WILL BE TIMING THE ONSET OF SEVERE WEATHER.

THE NGM AND ETA PROGS TRIED MOVING THE LOW OFF SOUTHERN CA ACROSS SAN
DIEGO AND INTO NEVADA. HOWEVER...THIS LOW IS NEARLY VERTICALLY STACKED
AT H3 AND H5. THIS RENDERS THE H5 AND LOWER LAYER PROGS SUSPECT.
HOWEVER...MY 18Z SFC ANAL SHOWS A SFC LOW OVER SW KS AND THE TX/OK
PANHANDLES. BASED ON THE PRESSURE CHANGE CHART...IT LOOKS REASONABLE TO
MOVE THIS LOW SE OVER NW OKLAHOMA TONIGHT. IN OTHER WORDS...SINCE THIS
MOVEMENT MATCHES WELL WITH THE AVN MODEL PROG VALID THIS EVENING...THE
AVN APPEARS REASONABLE AT THE SFC.

THUNDERSTORMS HAVE ALREADY FIRED UP OVER SOUTHWEST KANSAS. LOOKING AT
THE SAT LOOPER...IT APPEARS THAT EASTERN COLORADO IS CLEARING OUT WHICH
WILL PERMIT CAP BREAKING HEATING AND A START TO CONVECTIVE ACTIVITY
THERE. LAST NIGHT...THE CONVECTIVE ACTIVITY OVER EASTERN COLORADO MOVED
SLOWLY EASTWARD. DDC/S 18Z SPECIAL SOUNDING SHOWED LI OF -7.
MODIFICATION TO REFLECT HIGHER TEMPS/DEW POINTS AT VARIOUS LEVELS
RESULTED IN AN LI OF -11 AND GOOD CAPE. SO...INGREDIENTS ARE THERE FOR
MAJOR SEVERE WX THRU WEDNESDAY MORNING. HOWEVER...THE HELICITY IS QUITE
LOW...WHICH MEANS THAT TONIGHT/S SEVERE STORMS WILL BE MAINLY LARGE
HAIL PRODUCERS...HEAVY RAINMAKERS AND GUST PRODUCERS.

WITH RESPECT TO LAST NIGHT/S SEVERE WX...SEVERAL PEOPLE HERE AT DDC
BROUHGT IN 2.5 INCH HAIL THAT HAD FALLEN ON THEIR LAWNS.

MODELS HAVE BEEN RUNNING A BIT LOW ON TEMPS THE PAST SEVERAL DAYS. WITH
PROJECTED MOVEMENT OF THE LOW TO EAST OF DDC/S CWA AND MORE NORTHERLY
FLOW TOMORROW...IT IS RESONABLE TO EXPECT TEMPS TO DROP A BIT.
THEREFORE...AM RECOMMENDING TEMPS CLOSER TO THE FMR MOS.

BELL

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 8:39 PM CDTSevere Thunderstorm WarningDDCHamilton19 min
May 15, 8:51 PM CDTSevere Thunderstorm WarningDDCFinney54 min
May 15, 9:07 PM CDTSevere Thunderstorm WarningDDCKearny38 min
May 15, 9:36 PM CDTSevere Thunderstorm WarningDDCFinney39 min
May 15, 9:43 PM CDTSevere Thunderstorm WarningDDCNess32 min
May 15, 10:18 PM CDTSevere Thunderstorm WarningDDCFinney, Gray42 min
May 15, 10:23 PM CDTTornado WarningDDCGray37 min
May 15, 11:01 PM CDTSevere Thunderstorm WarningDDCFord, Gray, Hodgeman44 min
May 15, 11:27 PM CDTSevere Thunderstorm WarningDDCRush48 min
May 15, 11:40 PM CDTSevere Thunderstorm WarningDDCFord50 min
May 16, 12:19 AM CDTSevere Thunderstorm WarningDDCKiowa30 min
May 16, 12:19 AM CDTSevere Thunderstorm WarningDDCEdwards41 min
May 16, 5:54 PM CDTSevere Thunderstorm WarningDDCFinney66 min
May 16, 6:15 PM CDTTornado WarningDDCFinney30 min
May 16, 6:39 PM CDTSevere Thunderstorm WarningDDCEllis36 min
May 16, 6:44 PM CDTTornado WarningDDCFinney, Gray46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.